Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Substance Use and HIVSubstance Use and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PEP combination
Oct 9, 2011

Hello,

Three days ago I had sex with an HIV+ man (I'm gay). We had oral sex and then we had unprotected sex (I was on top). Afterwards I took PEP medications because I noticed that he is positive. The medications are Kaletra and Truvada, but I am having a lot of nausea and vomiting as side effects. Do you think it's a good combination? What do I have to do to reduce the side effects? Thank you.

Response from Dr. Fawcett

Thanks for writing. Knowing a sex partner's status is important, especially if you are engaging in unprotected sex. Insertive partners are still at risk, although less so than "bottoms." Hopefully your partner is on antiretroviral medications, which will reduce his viral load and lessen the risk of exposure. In general, it is wise to assume everyone is positive. That said, the combination of Kaletra and Truvada is a standard PEP (post exposure prophylaxis) protocol. It's very important to take these medications as prescribed (usually for four weeks) - not doing so can reduce their effectiveness should you need them in the future. You should also follow up with lab tests at 3 and 6 months. Try taking the medications with food - hopefully that will reduce the side effects.

Here is a resource page that more fully describes PEP.

-David



Previous
Alcoholic Binge Drinking
Next
Substance use and risk of HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement